Day #13: Extrapyramidal Symptoms (EPS)
Today we are going to continue our discussion on antipsychotic medications and cover extrapyramidal symptoms (EPS), which are some of the most feared potential side effects of these medications. We will discuss why this happens, the presenting symptoms, evidence-based rating scales, and how to treat your patients that may develop these side effects. Let's get started.
Today's Content Level: All levels (Beginner, Intermediate, Advanced)
Pathophysiology of EPS
•Yesterday we discussed that all antipsychotic medications block dopamine (D2) receptors to varying degrees. Dopamine blockade in the mesolimbic pathway is responsible, at least in some part, for the relief of the positive symptoms in schizophrenia (hallucinations, delusions, etc.). Unfortunately, this dopamine blockade is nonspecific and also affects other areas of the brain.
•Antipsychotic medications can also block dopamine receptors in an area of the brain that is vital for the production of movement. Disruption in this pathway leads to movement disorders.
•This pathway is called the nigrostriatum which is neuron tract in the basal ganglia that connects the substantia nigra pars compacta to the dorsal striatum and the caudate nuceli.
•The nigrostriatum is apart of the extrapyramidal system, which is responsible for the modulation and regulation of motor signals. (Compared to the pyramidal tracts [corticospinal and corticobular] that directly innervate motor neurons).
•First generation antipsychotics (FGA's) + Risperidone generally have increased risk of EPS secondary to higher dopamine (D2) blockade outside of the mesolimbic system.
Extrapyramidal Symptoms (EPS)
•EPS symptoms are dose-related (the higher the dose the higher the risk).
•Most likely with high doses of high‐potency FGAs .
•Less common with other antipsychotics, particularly clozapine, olanzapine, quetiapine and aripiprazole, but once present may be persistent.
•Vulnerability to EPS may be genetically determined. There is evidence that substance misuse and alcohol use also increases risk.
•There are four distinct EPS symptom clusters that can occur and each vary in terms of their time of onset, severity, and treatment options.
•Dystonic reaction = sustained painful contraction of muscles.
•Timing: can occur within hours of starting antipsychotics (minutes if the IM or IV route is used)
•Can include muscles of the neck (head twisting to the side called torticollis), tongue, eyes (rolling upwards called oculogyric crisis), or back (arching back called opisthotonos), airways, or diaphragm. Spasms of the airways (larygospasm) and diaphragm (cause asphyxiation) can be life threatening. The patient may be unable to speak or swallow clearly.
•Can be both painful and very frightening.
•Prevalence with older drugs is approximately 10%, but more common in:
-Patient is antipsychotic naive (first-time receiving antipsychotics)
-High-potency drugs (eg, haloperidol)
-Rare in the elderly
•No specific rating scale. It is a component of general EPS scales.
•Acute treatment: IM or IV antihistamine/anticholinergic drugs (diphenhydramine or benztropine). Response to IV and IM administration seen within 5 and 20 minutes respectively.
•Long-term treatment: lower the dose. Consider switching to low-potency or SGA antipsychotic. May also add low-dose benzodiazepine or beta-blocker. If symptoms do not respond to simpler measures, botulinum toxin injections may be effective. rTMS may be helpful.
•Prophylactic treatment: If administering IM haloperidol or other high potency antipsychotics consider administering with PO/IM diphenhydramine or benztropine.
•Akathisia = intense sense of restlessness, strong urge to move lower extremities.
•Can include foot stamping when seated, constantly crossing/uncrossing legs, rocking from foot to foot, or constantly pacing up and down.
•Must include akathisia on differential diagnosis of an agitated patient. Akathisia can be mistaken for psychotic agitation and has been linked with suicidal ideation and aggression towards others.
•Timing: acute akathisia occurs within hours to weeks of starting antipsychotics or increasing the dose. Akathisia that has persisted for several months or so is called ‘chronic akathisia’. Tardive akathisia tends to occur later in treatment and may be exacerbated or provoked by antipsychotic dose reduction or withdrawal.
•There is a wide range of prevalence but approximately 25% with higher doses of FGAs and lower with SGAs. In decreasing order: aripiprazole, risperidone, olanzapine, quetiapine, and clozapine.
•Common rating scale used is the Barnes Akathisia Scale.
•Treatment: lower the dose. Consider switching to agent with decreased risk of EPS (quetiapine, olanzapine). Evidence for symptom reduction with propranolol, mirtazipine, and low-dose clonazepam. 5-HT2 antagonists such as cyproheptadine and trazodone may also help. Small studies of amantadine has also shown promise. Antihistamincis/anticholinergics (diphenhydramine and benztropine) are sometimes used but have not been shown to be helpful.
•Parkinsonism = symptom cluster that includes resting tremor, slowed movements (bradykinesia), expressionless face (masked facies), flat monotone voice, walking gait with short steps + trunk flexed forward + stiff legs (festinating gait), and cogwheel rigidity in the extremities. Can also include slowed thinking (bradyphrenia) and salivation.
•Can be mistaken for depression or the negative symptoms of schizophrenia.
•Timing: days to weeks after antipsychotics are started or the dose is increased
•Prevalence is approximately 20% but more common in:
-Higher doses of FGA's
-Elderly patients (particularly females)
-Pre-existing neurological damage (head injury, stroke, etc.)
•Rating scales include the Simpson-Angus EPS rating scale.
•Treatment: lower the dose. Consider switching to agent with less EPS risk. Addition of anticholinergic (amantadine or benztropine) may also help ease symptoms. The majority of patients do not require long-term anticholinergic agents. Use should be reviewed at least every 3 months. Do not prescribe at night (symptoms usually absent during sleep).
Tardive Dyskinesia (TD)
•Tardive dyskinesia = involuntary twitching or writhing (choreoathetoid) movements of the face, neck, trunk, and extremities.
•May include a wide variety of movements such as lip smacking or chewing, tongue protrusion, choreiform hand movements (pill rolling or piano playing), or pelvic thrusting.
•Severe orofacial movements can lead to difficulty speaking, eating, or breathing.
•Movements are worse when under stress.
•TD may be associated with neurocognitive deficits
•Timing: months to years. Approximately 50% of cases are reversible.
•The risk of developing TD increases 5% per year that the patient is on antipsychotics. It is more common in:
-Those with active illness
-Those who have had acute EPS early in treatment
•Use the Abnormal Involuntary Movement Scale (AIMS) to assess.
•Treatment: Stop anticholinergic if prescribed. Changes to treatment is a risk/benefit discussion about psychiatric stability/need for medication with movements/burden. Reduce dose if possible or consider change to antipsychotic with lower propensity for TD (quetiapine or olanzapine or clozapine). Both valbenazine and deutretrabenazine have positive risk-benefit balance as add-on treatments. TD may respond to ECT. There is also some evidence for tetrabenazine and Ginkgo biloba as add‐on treatments.
I hope this overview of EPS provided value to you. There is a lot of important information here. If you see a patient that you think may have EPS then I encourage you to look back at this post as a refresher and then explore more in depth readings. Tomorrow we will discuss neuroleptic malignant syndrome which is a rare but dangerous side effect of these medications.
Resources for today's post include: Prescribing Guidelines in Psychiatry and Pocket Psychiatry.
Bullet Psych is an Amazon Associate and we receive a small commission if you use our links for the purchase of our recommended resources.